What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 5:20 PM CST, 4 hours 56 minutes earlier. Its key messages:
- Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding.
- 90 degree high temperatures look to return for most of the next week.
Area forecast discussion, Aug 13, 5:20 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Tue Aug 13 2024
.KEY MESSAGES...
- Another round of strong to severe storms this evening
currently favoring north of I-70; all hazards are possible,
including flooding.
- 90 degree high temperatures look to return for most of the
next week.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1159 AM MDT Tue Aug 13 2024
Dense cloud cover is persisting throughout most of the Tri-
State area, but southwesterly winds are slowly clearing it out.
Central portions of the CWA can expect some direct sunlight in
the afternoon, but the far northeastern CWA will likely remain
cloudy all day.
Jumping right into the severe thunderstorm threat today, it
appears we will have two separate forcing mechanisms firing off
the storms that will eventually merge into one. Nearly all CAMs
are showing a very similar development this evening with timing
and specific parameters being slightly different between the
models. As a result, confidence is fairly high regarding the
early storm track.
The area that looks to fire off first will be in the
south-central or southwestern CWA, starting around 0-1Z. The
850mb LLJ looks to spark a few (2-5) isolated storms that will
move to the northeast. Looking at 16Z HRRR and 12Z NAMNEST
sounding for the south-central CWA at 2Z, all hazards will be
possible. Effective inflow layer, 0-1 km, and 0-3km shear are
around 25 kts and EBWD is around 45 kts. PWATS are 1.5+ inches
and MLCAPE is around 2650 J/kg. If these storms are able to form
free of any competing updrafts and not cluster together, hail
up to 2 inches would be possible, as would a tornado or two.
The hail threat will be severely limited by the 16,000-18,000
foot moist melting layer, but that increases the potential for
torrential rainfall. Storm motion looks to be around 35+ kts
and these look to be isolated cells or clusters, so the threat
for training storms causing flash flooding is low. These storms
will likely (90% confidence) be ingested by the the second wave
of storms from the east around 4Z.
The second wave of storms will be more widespread and look to
form to the west of the CWA and move east-northeast into the
CWA. These storms will be forced by a lee low ejecting off of
the Rockies. These storms will be in more of a linear
formation. These storms look to enter the western CWA around
1-2Z, absorb the first storms around 4Z, and proceed across the
northern half of the CWA. The storms look to last all night, but
the best time for severe weather to occur from this second wave
will be between 3-7Z. As far as hazards, 70 MPH winds, 1 inch
hail, and a brief QLCS tornado will all be possible. A sounding
from the 16Z HRRR and 12Z NAMNEST in northern Yuma county for 3Z
show around 1,600 J/kg of MLCAPE, PWATS near 1.6 inches, and
EBWD around 30 kts. 0-3 shear looks to be around 20-25 kts from
the south, which is nearly parallel to the orientation of the
storm, lowering confidence on the QLCS tornado potential. The
motion of these storms is concerning for flooding reasons. While
the system as a whole will be progressing to the east-
northeast, the downshear motion will be from the southwest, the
orientation of the line itself. This causes a setup for training
storms to occur, potentially leading to flash flooding. Much
like the first wave of storms, the melting height looks to be
above 15,000 feet and very moist, allowing very efficient hail
melting and warm weather precipitation processes to occur,
increasing the potential for flooding.
Following the storms, the winds are expected to be light and
variable, which will allow fog to form, much like the past few
days. Currently, the northeastern 1/3 of the CWA looks to get
to worst fog, likely dropping down to less than a mile of
visibility. This fog will limit overnight cooling and keep
temperatures in the 60s across the CWA.
Tomorrow morning, as stratus and fog linger throughout much of
the CWA, a mid-level ridge will begin moving into the area.
This will work to lift the fog and stratus from west to east
throughout the day. High temperatures will warm into the upper
80s.
Tomorrow afternoon and early evening, another shortwave will
eject off the Rockies and give us another wave of storms across
the CWA. We could see some severe weather with these storms,
with wind being the primary threat and hail as a secondary
threat. Storms look to enter the northwestern CWA around 0Z and
move southeast through the CWA, exiting around 14Z. Low
temperatures tomorrow night look to cool into the mid 50s to
lower 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1159 AM MDT Tue Aug 13 2024
The upper level ridge is forecast to build over the Southern CONUS
during this period, eventually building over the forecast area by
the weekend. During this timeframe numerous upper level short wave
troughs will move around the ridge and over the forecast area. While
the weather pattern will be active, confidence for severe weather
goes down as the center of the ridge moves over the forecast area.
However this does not mean severe weather will not occur, just that
confidence is low for it to occur. As the ridge center moves closer
to the forecast area precipitation chances fall into the weekend due
to the storm track being pushed north of the forecast area.
GEFS and ECMWF ensembles both show a better potential for
precipitation Friday than any other day for this timeframe. The
ECMWF is more over Southwest Kansas while the GEFS is along the
KS/NE border. Based on the current GFS and ECMWF model run the
ECMWF ensemble seems to be the most representative with the location
of the precipitation chances.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 515 PM MDT Tue Aug 13 2024
KGLD...VFR conditions are expected through about 01z with winds
from the southeast around 12kts. From 02z-14z, sub VFR
conditions are expected. There is a threat for thunderstorms
impacting the terminal from 02z-08z with reduced visibilities
due to heavy rainfall and stratus that moves in. Winds generally
variable at speeds under 10kts. After 15z, VFR conditions are
forecast with winds from the west to northwest at speeds up to
11kts.
KMCK...VFR conditions are expected through 04z with winds from
the southeast up to 10kts. From 05z-15z, sub VFR conditions are
expected due to thunderstorms and stratus over the terminal.
After 16z, VFR conditions return with winds from the west up to
10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...CA
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Aug 13, 5:01 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
501 PM MDT Tue Aug 13 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
501 PM MDT Tue Aug 13 2024 /601 PM CDT Tue Aug 13 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe thunderstorms are anticipated through 1 AM MDT (2 AM
CDT) for much of the area. The primary hazards include hail up to two
inches in diameter, wind gusts to 70 mph, and very heavy rainfall
that could produce flash flooding. This is also a threat for a
tornado or two.
Fog is likely to develop as well and dense fog is possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Isolated severe thunderstorms are possible across the Tri-State area
Wednesday afternoon and into the evening. Potential hazards include
70 MPH wind gusts and 1 inch hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.
In the hours before
Local storm report, Aug 13, 8:18 PM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
818 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
08/13/2024 M53 MPH Yuma CO Public
Reported via weather underground station
KCOWRAY7.
&&
KMKLocal storm report, Aug 13, 8:53 PM CST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
853 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
08/13/2024 M60 MPH Sherman KS ASOS
ASOS station KGLD Goodland.
&&
KMKSpecial weather statement, Aug 13, 9:07 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
907 PM MDT Tue Aug 13 2024
COZ090-KSZ001-NEZ079-080-140330-
Yuma County CO-Cheyenne KS-Hitchcock NE-Dundy NE-
907 PM MDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS...WESTERN HITCHCOCK AND DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 930 PM MDT/1030 PM CDT/...
At 907 PM MDT/1007 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles south of Wauneta to
11 miles north of St. Francis to 11 miles northeast of Bonny
Reservoir. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
St. Francis around 1010 PM CDT.
Benkelman around 910 PM MDT.
Palisade around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 4001 10124 4000 10125 4000 10141 3990 10141
3972 10167 3967 10221 3987 10220 4035 10164
4035 10093
TIME...MOT...LOC 0307Z 257DEG 36KT 4034 10137 3993 10174 3974 10203
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Aug 13, 9:32 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
932 PM MDT Tue Aug 13 2024
KSZ001-002-NEZ079-080-140400-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
932 PM MDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE AND
NORTHERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...HITCHCOCK AND
SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 1000 PM
MDT/1100 PM CDT/...
At 931 PM MDT/1031 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from near Palisade to 5
miles southwest of Stratton to 9 miles southwest of Benkelman.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Palisade and Stratton around 1035 PM CDT.
Trenton around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4000 10076 4000 10074 3992 10074 3991 10164
4035 10127 4035 10076
TIME...MOT...LOC 0331Z 248DEG 29KT 4033 10111 4008 10127 3993 10160
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AlexanderSpecial weather statement, Aug 13, 9:57 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
1057 PM CDT Tue Aug 13 2024
NEZ080-081-140445-
Red Willow NE-Hitchcock NE-
1057 PM CDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT RED WILLOW AND EASTERN HITCHCOCK
COUNTIES THROUGH 1145 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Culbertson
to 9 miles northwest of Ludell. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Culbertson around 1105 PM CDT.
Other locations in the path of these storms include McCook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4035 10036 4000 10045 4000 10111 4035 10098
TIME...MOT...LOC 0357Z 263DEG 31KT 4035 10089 3997 10106
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AlexanderLocal storm report, Aug 13, 10:16 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1016 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM Tstm Wnd Gst 1 E Mccook 40.21N 100.60W
08/13/2024 M69 MPH Red Willow NE ASOS
&&
TT